Alert archive / Missouri / Flash Flood Watches in 2017
Flash Flood Watch 8, NWS Springfield, MO
NWS Springfield, MO issued this flash flood watch at Aug 16, 2017, 10:54 AM CDT for 17 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Aug 16, 2017, 11:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2017, 10:54 AM CDT (15:54 UTC)
- In effect from
- Aug 16, 2017, 11:00 AM CDT
- Expired
- Aug 17, 2017, 3:09 AM CDT
- In force
- 16 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
991 WGUS63 KSGF 161554 FFASGF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Springfield MO 1054 AM CDT Wed Aug 16 2017 ...Heavy Rainfall Likely Into Tonight... .Multiple rounds of torrential rainfall are expected across portions of southeastern Kansas and western Missouri into tonight ahead of an approaching frontal boundary. Rainfall amounts of 1 to 3 inches are expected, with locally higher amounts exceeding 5 inches possible. Given the large amount of moisture in the atmosphere, intense rainfall rates may quickly lead to flash flooding. KSZ073-097-101-MOZ066>068-077>080-088>091-093-094-171200- /O.NEW.KSGF.FF.A.0008.170816T1600Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar- Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, and Marionville 1054 AM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Springfield has issued a * Flash Flood Watch for portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Bourbon, Cherokee, and Crawford. In Missouri, Barton, Cedar, Dade, Dallas, Greene, Hickory, Jasper, Lawrence, Newton, Polk, St. Clair, Vernon, and Webster. * Through Thursday morning * Multiple rounds of torrential rainfall are expected through tonight. Rainfall amounts of 1 to 3 inches are expected with localized amounts over 5 inches possible. The rain will fall at a very rapid rate and may quickly lead to flash flooding. * Areas that receive multiple rounds of thunderstorms will see an increased risk for flash flooding. Rapid rises along area creeks and streams can be expected, along with the potential flooding of low water crossings. Motorists and campers should be especially alert for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Schaumann
3 follow-up statements
291 WGUS63 KSGF 161859 FFASGF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Springfield MO 159 PM CDT Wed Aug 16 2017 ...Heavy Rainfall Likely Into Tonight... .Multiple rounds of torrential rainfall are expected across portions of southeastern Kansas and western Missouri into tonight ahead of an approaching frontal boundary. Rainfall amounts of 1 to 3 inches are expected, with locally higher amounts exceeding 5 inches possible. Given the large amount of moisture in the atmosphere, intense rainfall rates may quickly lead to flash flooding. MOZ095-101>103-171200- /O.EXA.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Christian-McDonald-Barry-Stone- Including the cities of Nixa, Christian Center, Ozark, Selmore, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, and Silver Dollar City 159 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Springfield has expanded the * Flash Flood Watch to include a portion of southwest Missouri, including the following areas, Barry, Christian, McDonald, and Stone. * Through Thursday morning * Multiple rounds of torrential rainfall are expected through tonight. Rainfall amounts of 1 to 3 inches are expected with localized amounts over 5 inches possible. The rain will fall at a very rapid rate and may quickly lead to flash flooding. * Areas that receive multiple rounds of thunderstorms will see an increased risk for flash flooding. Rapid rises along area creeks and streams can be expected, along with the potential flooding of low water crossings. Motorists and campers should be especially alert for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KSZ073-097-101-MOZ066>068-077>080-088>091-093-094-171200- /O.CON.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar- Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, and Marionville 159 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Bourbon, Cherokee, and Crawford. In Missouri, Barton, Cedar, Dade, Dallas, Greene, Hickory, Jasper, Lawrence, Newton, Polk, St. Clair, Vernon, and Webster. * Through Thursday morning * Multiple rounds of torrential rainfall are expected through tonight. Rainfall amounts of 1 to 3 inches are expected with localized amounts over 5 inches possible. The rain will fall at a very rapid rate and may quickly lead to flash flooding. * Areas that receive multiple rounds of thunderstorms will see an increased risk for flash flooding. Rapid rises along area creeks and streams can be expected, along with the potential flooding of low water crossings. Motorists and campers should be especially alert for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Schaumann
974 WGUS63 KSGF 161927 FFASGF Flood Watch National Weather Service Springfield MO 227 PM CDT Wed Aug 16 2017 ...Heavy Rainfall Likely Into Tonight... .Multiple rounds of torrential rainfall are expected across portions of southeastern Kansas and western Missouri into tonight ahead of an approaching frontal boundary. Rainfall amounts of 1 to 3 inches are expected, with locally higher amounts exceeding 5 inches possible. Given the large amount of moisture in the atmosphere, intense rainfall rates may quickly lead to flash flooding. KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>103-171200- /O.CON.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar- Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence-Christian- McDonald-Barry-Stone- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, and Silver Dollar City 227 PM CDT Wed Aug 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Bourbon, Cherokee, and Crawford. In Missouri, Barry, Barton, Cedar, Christian, Dade, Dallas, Greene, Hickory, Jasper, Lawrence, McDonald, Newton, Polk, St. Clair, Stone, Vernon, and Webster. * Through Thursday morning * Multiple rounds of torrential rainfall are expected through tonight. Rainfall amounts of 1 to 3 inches are expected with localized amounts over 5 inches possible. The rain will fall at a very rapid rate and may quickly lead to flash flooding. * Areas that receive multiple rounds of thunderstorms will see an increased risk for flash flooding. Rapid rises along area creeks and streams can be expected, along with the potential flooding of low water crossings. Motorists and campers should be especially alert for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Schaumann
914 WGUS63 KSGF 170809 FFASGF Flood Watch National Weather Service Springfield MO 309 AM CDT Thu Aug 17 2017 KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>103-170915- /O.CAN.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar- Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence-Christian- McDonald-Barry-Stone- Including the cities of Fort Scott, Pawnee Station, Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, and Silver Dollar City 309 AM CDT Thu Aug 17 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Kansas and Missouri has been cancelled. While additional rainfall is possible across far southern Missouri early this morning, flash flooding is no longer expected. $$ Raberding
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 6:15 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 16, 6:15 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Springfield MO 615 AM CDT Wed Aug 16 2017 ...12z Aviation Forecast Update... .SHORT TERM...(Today through Thursday) Issued at 300 AM CDT Wed Aug 16 2017 Scattered showers/storms were slowly tracking northeast across the area on the nose of a weak low level jet. Short term models continue this trend through the morning hours, with mainly showers and perhaps isolated thunder. A broad area of warm advection ahead of an approaching cold front will produce lift for more scattered convection this afternoon and evening as the cold front pushes across central Kansas. Short term models are indicating an uptick in intensity and coverage across eastern Kansas late this afternoon and then push eastward. The biggest question will be how quickly we can get some instability this afternoon. Still some uncertainty regarding this but still feel confident we will see stronger and possibly severe storms develop, with mainly hail and damaging winds the main threat later this afternoon and evening. At this point western and central Missouri and southeast Kansas looks to have the better chances for any severe storms. With low level and surface winds progged to remain south-southwest over the area, the tornado potential at this point looks to be minimal. Warm sector temperatures will push into the mid and upper 80s and with dew points in the low to mid 70s will yield heat index readings in the middle 90s. Expect somewhat better coverage of showers/storms just ahead of the front late this evening and overnight, but instability should be waning by this time and severe weather threat also diminishing. However, precipitable water values remain 1.5 to 2 inches, so locally heavy rainfall will be likely with any of the storms ahead of the front. The actual front does not push through until after 12Z. Lingering showers Thursday morning will give way to quieter weather, as high pressure builds for the afternoon and overnight hours. Slightly cooler and less humid weather will settle in on Thursday, but heat index readings will still manage to top off near 90. .LONG TERM...(Friday through Tuesday) Issued at 300 AM CDT Wed Aug 16 2017 Upper ridging begins to build across the inter-mountain west on Friday, with both the GFS and ECMWF depicting a shortwave dropping south out of the Dakota's towards Missouri. Timing is somewhat of a question, but it looks like showers/t-storm chances will ramp out later Friday into Friday night and perhaps linger into Saturday. For later in the weekend and into early next week 500mb heights rise across southeast Kansas and the Missouri Ozarks. Cannot rule out small rain chances during this time frame, but overall looks like a dry period. Temperatures look to be seasonal through the period, with a warming trend late in the weekend and early next week as heights rise, where heat index readings may push the century mark by Monday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 553 AM CDT Wed Aug 16 2017 Pilots can expect scattered showers and storms today and tonight across the Missouri Ozarks region. VFR to occassional MVFR conditions will be around through tonight. MVFR ceilings and visibilities will be around any showers and convection. This potential is mentioned with TEMPO groups this afternoon and late evening. Isolated strong to severe convection is possible late this evening along a frontal boundary. Winds will be southerly and breezy with some gusts around 20 knots for SGF and JLN expected this afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Griffin
Hazardous weather outlook, Aug 16, 4:17 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 417 AM CDT Wed Aug 16 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 417 AM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Limited Flooding risk. Significant Lightning risk. Limited Excessive heat risk. DISCUSSION... Scattered showers and isolated thunderstorms will be possible across the area this morning. Locally heavy downpours of rain are possible with the more intense storms. However, no severe weather is expected. A few severe thunderstorms will be possible this afternoon and evening, mainly to the west and north of a Gainesville to Salem line. Large hail and damaging winds will be possible with the strongest storms. Localized flash flooding will also be possible if storms can train or move over the same areas for a prolonged time period. Afternoon heat indices will top out in the middle to upper 90s this afternoon, mainly across western Missouri and southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic showers and thunderstorms will occur through the upcoming week and into the weekend. Heat index values will be the 90s each day into the weekend and as high as 100 by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed later this afternoon and this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:21 PM CDT | Special Weather Statement | SGF | Ozark | 39 min |
| Aug 15, 10:11 PM CDT | Special Weather Statement | SGF | Howell, Ozark | 49 min |
| Aug 15, 10:39 PM CDT | Areal Flood Advisory | SGF | Howell, Ozark | 4 hr |
| Aug 15, 11:00 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 5 hr |
| Aug 16, 12:03 PM CDT | Flash Flood Warning | SGF | Barton, Jasper | 7 hr |
| Aug 16, 4:37 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 53 min |
| Aug 16, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 63 min |
Nearby
Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.